Wisconsin, 2018

Cold in Wisconsin, January 1 to 6, 2018

January 1 to 6, 2018 · NWS MKX · 20 events in 20 counties and zones

Bitterly cold air and wind chill temperatures prevailed over southern WI from Christmas Day through January 6th. Wind chill temperatures of 20 below to 34 below zero occurred at times with low temperatures below zero for most nights.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Bitterly cold air and wind chill temperatures prevailed over southern WI from Christmas Day through January 6th. Wind chill temperatures of 20 below to 34 below zero occurred at times with low temperatures below zero for most nights. There are eight known deaths related to hypothermia. Water main breaks and frozen pipes in homes and businesses were a common occurrence across southern WI. Some water damage occurred indoors due to pipes bursting. The cold conditions also caused pavement to buckle on the Beltline Highway in Madison on two separate occasions with one causing a 12 vehicle accident. Some public and private events were cancelled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 31, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Dec 31, 11:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1115 PM CST Sun Dec 31 2017

.UPDATE...

No significant changes to the forecast this evening, with wind
chills well on their way to the -25 to -30 degree range. Readings
should bottom out around sunrise.

&&

.AVIATION(06Z TAFS)...

Occasional gusts from the west-northwest can be expected through
mid to late afternoon on Monday. Otherwise, expect VFR conditions
with just a few passing high clouds at times.

&&

MARINE...

A Small Craft Advisory remains in effect tonight and tomorrow
morning for a few wind gusts around 30 kt. With winds blowing
offshore, waves should remain between about 1 and 3 feet in the
nearshore waters.

Winds will likely reach Small Craft levels Tuesday into Wednesday,
with a few gale force gusts possible during this time.

&&

PREV DISCUSSION... (Issued 215 PM CDT MON DEC 31 2017)

TONIGHT and MONDAY...Forecast Confidence - High.

Strong high pressure will continue to build into the Plains during
this period.  Wisconsin will remain on the eastern side of the high,
resulting in a pressure gradient and continuing northwest winds.
Winds look to remain generally 4 to 8 knots overnight.  925H temps
fall to around -20 to -22C during the night under clear to mostly
clear skies.  This will allow surface temps to fall below zero with
wind chills tumbling to 20 to 30 below zero.  Hence Wind Chill
Advisory will remain in place through Monday morning. Possible a few
clouds from passing weak short wave to the north may clip southern
WI, but should not have much bearing on overnight low temps.

MONDAY NIGHT THROUGH WEDNESDAY - Forecast Confidence...Medium
to High.

The sprawling area of high pressure over the plains will settle into
the southern Plains extending to the east central CONUS Monday night
and Tuesday. Southern Wisconsin will remain in a pressure gradient
on the north side of the high as surface winds become more
southwesterly. 925H temps warm a few degrees Monday night due to the
backing winds to the west.  By 12Z Tuesday, temps just above the
surface around -13C.  However surface temperatures will fall off
rapidly Monday evening and then begin to level off during the late
night.  Expect temps to fall into the zero to 10 below range, and
with lingering west winds of 4 to 8 knots, wind chills will again
fall to 15 to 25 below zero.  Wind Chill Advisories may be needed
again later Monday night into Tuesday.

Short range guidance in good agreement on breezy north steering
winds carrying Canadian clipper system across southern Canada and
northern Great Lakes later Tuesday through Wednesday.  Southwest
winds ahead of this system will carry slightly warmer low level air
into the region Tuesday night and Wednesday.  A sharpening mid-level
trof associated with the Canadian low will pass across southern WI
later Tuesday night and Wednesday morning.  This may trigger a few
fast moving snow showers with a dusting at best.  Increasing
northwest winds in the wake of the trof and associated surface cold
front will usher arctic cold back into the area later Wednesday and
Wednesday night.

EXTENDED PERIOD...

WEDNESDAY NIGHT THROUGH SUNDAY - Forecast Confidence...Medium.

Bitterly cold conditions will settle back into southern WI on
Wednesday and Wednesday night behind another in a series of passing
arctic fronts.  925H temps tumble to around -20C by 12Z Thursday.
Northwest winds of 5 to 10 knots will result in wind chills closing
in on advisory levels once again.  Very cold conditions will
continue over the area through Saturday.  Another lake induced meso-
low may affect portions of Lake Michigan Wednesday night and
Thursday, but northwest steering winds should keep it away from the
western side of the lake.  Some slight warming is looking more
likely over the weekend as Medium range guidance in fair agreement
on steering winds becoming more northwest to west. GFS and Canadian
most aggressive with warming over the weekend, while ECMWF remains a
bit colder. Expected warming may bring a period of -sn to the area
sometime from Friday night through the weekend. Never the less,
temperatures may break into the 20s by Sunday. CIPS analogs show the
cold air building back into the area later that second week of
January.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Monday for WIZ046-047-051-052-
     056>060-062>072.

LM...Small Craft Advisory until noon CST Monday for LMZ643>646.

&&

Update...Boxell
Tonight/Monday and Aviation/Marine...Boxell
Monday Night through Sunday...99
Hazardous weather outlook, Dec 31, 8:05 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
805 PM CST Sun Dec 31 2017

WIZ046-047-051-052-056>060-062>072-020215-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
805 PM CST Sun Dec 31 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin.

.DAY ONE...Tonight

Wind chills will range from 20 to 30 degrees below zero tonight
and Monday morning. A Wind Chill Advisory is in effect through
noon on Monday.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

The Wind Chill Advisory will remain in effect through Monday
morning.

Wind Chill Advisories may be needed Monday night into Tuesday
morning and Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-020215-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
805 PM CST Sun Dec 31 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A Small Craft Advisory remains in effect through tonight for
blustery northwest winds.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

The Small Craft Advisory will remain in effect through Monday
morning.

Gusty offshore winds will likely reach advisory levels again
later Tuesday into Wednesday.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Dane

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Dane forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 34 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. The Dane County Medical Examiner confirmed four deaths due to hypothermia. Four businesses and two apartments suffered water damage from burst pipes, but more instances of frozen and burst pipes likely occurred. On January 4th, buckling pavement on the Beltline Highway caused a 12 car accident in the morning with another occurrence of buckling in the evening. Both resulted in closed lanes for clean-up and repair. Over a dozen water main breaks occurred in the city of Madison and likely more across Dane County. Some public and private events were cancelled.

Cold/Wind Chill, Milwaukee

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Milwaukee forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. The Milwaukee County Medical Examiner confirmed three deaths due to hypothermia. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Fond du Lac

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Fond du Lac forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 34 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Fond du Lac County authorities confirmed one death due to hypothermia. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Columbia

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Columbia forecast zone
Reported by
Broadcast Media
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 34 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Dodge

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Broadcast Media
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 34 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Green

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Green forecast zone
Reported by
Broadcast Media
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Green Lake

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Green Lake forecast zone
Reported by
Broadcast Media
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 34 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Iowa

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Iowa forecast zone
Reported by
Broadcast Media
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 34 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Jefferson

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Broadcast Media
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Kenosha

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Kenosha forecast zone
Reported by
Broadcast Media
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Lafayette

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Broadcast Media
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Marquette

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Marquette forecast zone
Reported by
Broadcast Media
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 34 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Ozaukee

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Ozaukee forecast zone
Reported by
Broadcast Media
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Racine

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Racine forecast zone
Reported by
Broadcast Media
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Rock

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Rock forecast zone
Reported by
Broadcast Media
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Sauk

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Sauk forecast zone
Reported by
Broadcast Media
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 34 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Sheboygan

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Sheboygan forecast zone
Reported by
Broadcast Media
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Walworth

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Walworth forecast zone
Reported by
Broadcast Media
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Washington

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Washington forecast zone
Reported by
Broadcast Media
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

Cold/Wind Chill, Waukesha

When
January 1, 12:00 AM CST to January 6, 11:59 PM CST
Where
Waukesha forecast zone
Reported by
Broadcast Media
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 30 below zero, and low temperatures below zero occurred at times during this period of prolonged arctic air. Water main breaks and burst pipes occurred across the area. Some public and private events were cancelled.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Dane2018-01-0375MaleOutside/Open AreasDirect
Cold/Wind Chill, Milwaukee2018-01-0388FemaleOutside/Open AreasDirect
Cold/Wind Chill, Fond du Lac2018-01-0127FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727673, 727674, 727675, 727676, 727677, 727678, 727679, 727680, 727681, 727682, 727683, 727684, 727685, 727686, 727687, 727688, 727689, 727690, 727691, 727692.